Leg Cramps when taking Sinemet - Parkinson's Movement

Parkinson's Movement

17,779 members17,838 posts

Leg Cramps when taking Sinemet

Crescendo
Crescendo

My husband has had Parkinson’s disease for 10 years. He gets terrible cramps in his upper legs when he takes Sinemet. Has anyone found an alternative to Sinemet or something else to stop the pain? I read a post that mentions Mucuna Pruriens. Has anyone tried it ? If so, what would be the equivalent dosage to Levidopa/Carbidopa 25/100?

10 Replies
oldestnewest

Have you raised this with his neurologist?

You should do that before going the DIY route with mucuna. There are alternatives to sinemet (depending on your location of course).

To answer your question, there's no way of knowing the equivalent dose because mucuna does not have cabidopa to inhibit peripheral metabolism of the levodopa. Some other consituents of mucuna would appear to perform a similar function to Carbidopa but the effect of those things seem to be wildly variable amongst people who consume it.

There's also consistency issues with mucuna, i.e how much Ldopa is in each capsule or teaspoon? There will be a number on the tin but how do you know thats what is in the tin? Say whay you like about drug companies, but you can generally rely on the dose deliverying roughly what they say it will.

Crescendo
Crescendo in reply to Horace99

What alternatives are there to Sinemet? We have tried Rytary and it was worse.

I sometimes get cramps in the lower leg. I put this down to dystonia. They are often relieved by taking more levodopa.

A first step is to observe whether the cramps are at a time when your levodopa levels are high (60 minutes after taking a dose) or low (immediately before you take a dose).

I've just started ropinarole . MY wife takes it for restless leg syndrome. She thinks she can't live without it. I don't know that it does anything other than make me tired.

This symptom indicates he is taking the immediate release version of Sinemet. It seems to get prescribed by default. The resulting levels of levodopa in the blood are extremely uneven – first too much, then too little. Most people with Parkinson's do better with a time release version – Sinemet CR, or the generic equivalent carbidopa levodopa ER, or Rytary.

Bcarroll
Bcarroll in reply to park_bear

Park-bear levodopa ER makes me very nauseous. Is that the way it is for everyone?

park_bear
park_bear in reply to Bcarroll

Everyone is different. Parkinson's is a very individual condition. Personally, I started to experience some nausea at a total daily dose of 600 mg of levodopa.

I would first suspect deficiency in Potassium, Calcium, or Magnesium. If you're not taking any magnesium supplement, I highly recommend it. Also, a deficiency in any of the B vitamins should be suspected, especially the B6. I recommend that you try a well balanced methyl B complex (with P5P) furthest away from the P med to address any deficiency/absorption issue.

As far as Mucuna is concerned, most products (check the label) naturally contain approximately 5% L-dopa, so you may want to start at about 2 grams that equates to 100mg levadopa but you'll want to start with less and adjust up. Keep in mind that without Carbidopa less dopa will make it to the brain since it inhibits peripheral DDC, meaning you'll need much more than 100mg l-dopa to get equivalent relief.

You may be interested in visiting @Stevenmast mucuna protocol - he uses a higher percentage mucuna L-dopa and seems to be doing well.

healthunlocked.com/parkinso...

I take Emergen C. It has magnesium, B vitamins, electrolytes, etc. Took about 3 weeks and it definitely helps my thigh & groin pain.

I get dystonia going up and down on c/l. Magnesium helps, tonic water helps, yoga, stretching, massage.

You may also like...